×

zbMATH — the first resource for mathematics

Real polynomials with all roots on the unit circle and abelian varieties over finite fields. (English) Zbl 0931.11023
J. Number Theory 73, No. 2, 426-450 (1998); corrigendum ibid. 83, 182 (2000).
The Honda-Tate theorem associates to an isogeny class of an abelian variety \(A\) over \({\mathbb F}_q\) its characteristic polynomial of Frobenius \(f_A\in {\mathbb Z}[x]\). The Weil “conjectures” imply that all the complex roots of the monic \(f_A\) of degree \(2\cdot \dim A\) have absolute value \(q^{1/2}\) and moreover \(f_A=(x^{2n}+q^n)+a_1(x^{2n-1}+q^{n-1}x)+\cdots +a_{n-1}(x^{n+1}+qx^{n-1})+a_nx^n\) with \(a_1,\dots ,a_n\in {\mathbb Z}\). The abelian variety is ordinary if and only if \(a_n\) is coprime to \(q\).
In this paper one counts abelian varieties as above (ordinary or not) by computing the volume of \(V_n\subset {\mathbb R}^n\) defined by \((b_1,\dots ,b_n)\in V_n\) if the polynomial \((x^{2n}+1)+b_1(x^{2n-1}+x)+\cdots +b_{n-1}(x^{n+1}+x^{n-1}) +b_nx^n\) has all its complex roots on the unit circle and if \(1\) or \(-1\) are roots then their multiplicity is even. The classes that one counts are seen as lattice points in \(V_n\). In this way one finds estimates for the number of isogeny classes of abelian varieties \(A\) of dimension \(n\) over \({\mathbb F}_q\). A further result is that for a suitable range of integers \(m\) there is an abelian variety \(A\) over \({\mathbb F}_q\) of dimension \(n\) with \(m=\# A({\mathbb F}_q)\).

MSC:
11G25 Varieties over finite and local fields
14G20 Local ground fields in algebraic geometry
11R09 Polynomials (irreducibility, etc.)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Apostol, T.M., Mathematical analysis, (1974), Addison-Wesley Reading · Zbl 0126.28202
[2] Goss, D., Basic structures of function field arithmetic, Ergeb. math. grenzgeb. (3), 35, (1996), Springer-Verlag New York
[3] Marcus, D.A., Number fields, (1977), Springer-Verlag New York · Zbl 0383.12001
[4] Mehta, M.L., Random matrices, (1991), Academic Press San Diego · Zbl 0594.60067
[5] Okada, S., On the generating functions for certain classes of plane partitions, J. combin. theory ser. A, 51, 1-23, (1989) · Zbl 0678.05003
[6] D. Robbins, An application of Okada’s minor summation formula to the evaluation of a multiple integral, 1997
[7] Selberg, A., Bemerkninger om et multipelt integral, Norsk. mat. tidsskr., 26, 71-78, (1944)
[8] Tate, J., Classes d’isogénie des variétés abéliennes sur un corps fini (d’après T. honda), Séminaire bourbaki 1968/1969, Lecture notes in math., 179, (1971), Springer-Verlag Berlin, p. 95-110 · Zbl 0212.25702
[9] Waterhouse, W.C., Abelian varieties over finite fields, Ann. sci. école norm. sup. (4), 2, 521-560, (1969) · Zbl 0188.53001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.